<$BlogRSDURL$>
Transplant Athlete
Monday, July 11, 2005
  Corticosteroids soon to be history for patients on FK506

Three studies presented at the American Transplant Congress on May 24, show that there are benefits to transplant recipients in early steroid withdrawal. The first study followed over 400 transplant recipients on a Prograf (fk506) and Cellcept (mycophenolate mofetil) regimen with a portion withdrawn from corticosteroid therapy on day seven and a portion on the standard chronic corticosteroid therapy. There was no significant change in graft survival over one year, however, there was an increase in acute rejection episodes in the early withdrawal group. The benefits however were significant decreases in cholesterol buildup which will lead to healthier hearts, and fewer complications due to post transplant diabetes mellitus, and my fave less weight gain. The second study found that pediatric patients didn't need it at all, however they only followed 14 patients, so while I like the results, I think they need to follow a larger population before they make the recommendation. The third study found that for African Americans who receive deceased donor kidneys that early steroid withdrawal lowers the risk of post transplant diabetes mellitus, which is good because African Americans in general have a higher risk of developing diabetes to start with.


Prednisone, the corticosteroid I was prescribed, has the following side effects:

  • Increased appetite and weight gain
  • High Blood Pressure
  • Stomach irritation
  • Mood Swings
  • High Blood Sugar
  • Cataracts
  • Skin Changes - Acne - Easy Bruising
  • Bone disease
  • Insomnia
  • Restlessness
  • Depression
  • Anxiety
  • Increased Hair growth
  • Increased risk of infection


I had many of these side effects. Years prior to my transplant, I weighed in the mid 160s. The months before my kidneys failed, my weight dropped to 157. After the transplant my weight topped out at 185. I have been off prednisone for nearly 3 years and I now weigh 167. The mood swings were nasty and I often burst out in anger at my wife. Its a wonder she stayed with me. Several times, my doctors told me to cut back on sweets because my blood sugar results were high. My optometrist says that I've started developing cataracts. I thought it was just dust on my eyes, but thanks to the miracle of prednisone, they are cataracts.

The insomnia, restlessness, depression, anxiety all lead to my first transcontinental bike ride and to my dream of competing in solo RAAM, so I guess that's one thing I can thank Prednisone for. I couldn't sleep, so I spent nights surfing the internet for everything and anything cycling related. The restless feeling I felt was like pure energy in my body just waiting to be released. More and more the answer seemed to be a bicycle trip across the country. I spent hours and hours researching it and settled on PACTour.

The Doctors at the transplant clinic promised me that I would be off Prednisone in 1 year. I kept on them to decrease the dosage everytime I saw them. I was down to 5 mg a day at the end of year two and the doctors didn't taper me off the prednisone. Around Christmastime, a few months after my second transversary, I tapered myself off the prednisone and called them after the fact to let them know. I have a cousin who has been on Prednisone for many years. He's spent the last couple of years trying to get off it and his body just won't let him. It may be a wonder drug, but its got nasty side effects and I'm glad researchers have determined its not necessary for transplant patients on Prograf.

  Link

Email This Article

Links to this post:

<\$BlogItemBacklinkCreate\$>

Comments: Post a Comment
I've gone through kidney failure twice. The first time in 2000, my mother donated a kidney; and again in 2008, I'm on dialysis waiting for a breakthrough in immuno-suppression medicines before seeking a new kidney.

ARCHIVES
January 2004 February 2004 March 2004 April 2004 May 2004 June 2004 July 2004 August 2004 September 2004 October 2004 November 2004 December 2004 January 2005 February 2005 March 2005 April 2005 May 2005 June 2005 July 2005 August 2005 September 2005 October 2005 November 2005 December 2005 January 2006 February 2006 March 2006 April 2006 May 2006 June 2006 July 2006 August 2006 September 2006 October 2006 November 2006 December 2006 January 2007 February 2007 March 2007 April 2007 May 2007 June 2007 July 2007 August 2007 September 2007 October 2007 November 2007 December 2007 January 2008 February 2008 March 2008 April 2008 May 2008 June 2008 July 2008 August 2008 September 2008 October 2008 November 2008 December 2008 January 2009 February 2009 March 2009 April 2009 May 2009 June 2009 July 2009 August 2009 September 2009 October 2009 November 2009 December 2009 January 2010 February 2010 March 2010 April 2010 May 2010 June 2010 July 2010 August 2010 September 2010 October 2010 December 2010 January 2011 February 2011 March 2011 April 2011 May 2011 June 2011 July 2011




Google


Warning Signs for Kidney Disease:

  • High Blood Pressure
  • Burning or Difficulty when Urinating
  • Frequent Urination at Night
  • Blood in your urine
  • Cola or tea colored urine
  • Swellig of the eyes, ankles, or feet
  • Lower back pain unrelated to physical activity


Send Me Email:


Blogs I Read:
PACTour
Ultra Rob
Get Rich Slowly
Ecomodder